Numéro
J. Phys. I France
Volume 1, Numéro 12, December 1991
Page(s) 1695 - 1708
DOI https://doi.org/10.1051/jp1:1991237
DOI: 10.1051/jp1:1991237
J. Phys. I France 1 (1991) 1695-1708

Self-avoinding tethered membranes embedded into high dimensions

Gary S. Grest

Corporate Research Science Laboratories, Exxon Research and Engineering Company, Annandale, NJ 0881, U.S.A.


(Received 7 June 1991, accepted 5 September 1991)

Abstract
The equilibrium structure of self-avoiding two-dimensional tethered membranes embedded in a space of dimension d>2 are studied using molecular dynamics simulations for $3 \leq d \leq 8$. For embedding dimension $d \geq 5$, the membranes crumple while they remain flat for $d \leq 4$. In the crumbled phase, the radius of gyration $R_{\rm g}$ increases as $L^{\nu}$, where L is the linear size of the uncrumpled surface, and $\nu$ is significantly larger than the simple Flory estimate $\nu_{\rm F}=4/(d+2)$. For d=4, the membrane remains flat, even in the presence of site-dilution, indicating that as for d=3, random site-dilution alone is not sufficient to produce crumpling of two-dimensional membranes.



© Les Editions de Physique 1991

Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.

Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.

Initial download of the metrics may take a while.